A tropical wave, turned tropical depression, moving westward across the western Caribbean Sea abruptly formed into an intense Category 4 hurricane before making landfall over western Nicaragua on November 3rd, with a minimum central pressure of 923 mb just before landfall, and a minimum central pressure of 940 mb at landfall. Eta then weakened into a Tropical Depression as it moved across Central America and before it re-entered the western Caribbean Sea. Eta maintained Tropical Depression status for a few days before restrengthening into a Tropical Storm on November 7th, just west of the Cayman Islands. Tropical Storm Eta continued moving northward while intensifying into a strong Tropical Storm just before making landfall over Cuba early morning on November 8th. Tropical Storm Eta then began to move northwestward and towards FL on November 8th, with the center passing about 70 to 80 miles southwest of Miami, Florida and about 100 to 110 miles southeast of Naples, Florida. Strong Tropical Storm Eta made landfall on Lower Matecumbe Key in the Florida Keys with maximum winds estimated to be near 65 mph and a minimum central pressure of 991 mb.
As Tropical Storm Eta continues to move westward into the Gulf of Mexico, it maintained Tropical Storm intensity. The lowest surface pressure recorded over South Florida was 1001.3 mb at Homestead Air Reserve with maximum sustained winds of 61 mph over land at Cache, located in west/central Miami-Dade County, during the early morning hours on November 9th. Recorded Tropical Storm force wind gusts were measured across South Florida ranging from 45 to 70 mph. Tropical Storm Eta then meandered offshore southwest Florida the next couple of days before making landfall yet again near Cedar Key, Florida on November 12th.
Although the effects from Tropical Storm Eta were generally minor for wind and more significant for rainfall/flooding for South Florida, wind gusts of tropical storm force were measured across much of Palm Beach, Broward, Miami-Dade, and Collier counties. Rainfall flooding impacts were significant across South Florida, with around 4 to almost 21 inches across portions of Broward County, around 4 to almost 14 inches across portions of Miami-Dade County, and around 4 to almost 7 inches across portions of Collier and Palm Beach County. Almost 294,000 customers lost power during the event, most of them split between Miami-Dade, Broward, and Palm Beach counties. A peak storm surge of 3.39 feet was observed at Naples Pier, 2.26 feet at Virginia Key, and 1.95 feet at Port Everglades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 8, 6:29 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 8, 6:29 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Miami FL
629 AM EST Sun Nov 8 2020
.Aviation...
Conditions will continue to deteriorate across the region today
as Tropical Storm Eta approaches the region. MVFR conditions will
prevail as showers and thunderstorms increase. Some IFR or even
IFR conditions are possible in and around the stronger showers and
thunderstorms. A strong east northeasterly flow will continue
today with wind speed around 30 knots with higher gusts.
&&
.Prev Discussion... /issued 411 AM EST Sun Nov 8 2020/
..TROPICAL STORM WARNING ARE IN EFFECT FOR ALL OF SOUTH FLORIDA...
..HURRICANE WATCH IN EFFECT FOR COASTAL BROWARD/COASTAL COLLIER/
ALL OF MIAMI-DADE AND MAINLAND Monroe COUNTIES...
..FLOOD WATCH IN EFFECT FOR ALL OF SOUTH FLORIDA THROUGH TUESDAY...
..STORM SURGE WATCH IN EFFECT FOR COASTAL MIAMI-DADE/COASTAL
COLLIER/AND COASTAL MAINLAND MONROE COUNTIES...
Short Term...
Today into Monday...
A frontal trough will remain over South Florida today before
slowly dissipating on Monday, as a trough of low pressure slowly
dissipate over the Gulf of Mexico Mexico. At the same time,
Tropical Storm ETA currently over Central Cuba early this morning
is forecast by NHC to move northward into the Florida Straits
today before moving across the Florida Keys tonight. NHC is then
forecast Eta to move westward into the Southeastern Gulf of Mexico
on Monday. This will allow for very deep moisture to continue to
work into South Florida today through Monday leading to numerous
to occasional showers and thunderstorms over South Florida along
with heavy rainfall. More on the heavy rainfall in the hydro
section below.
NHC is also forecasting the wind field of ETA to expand in size today
into tonight as it moves across the Florida Straits and the
Florida Keys tonight. This will allow for tropical storm force
winds to work into South Florida during this time frame. There is
also a chance of some gusts getting up to near hurricane force
over the southern areas of South Florida mainly over the metro
areas of Broward, Coastal Collier, and all areas of Miami-
Dade/Monroe Counties. Therefore, A Hurricane Watch remains in
effect for coastal Broward County, all of Miami-Dade County,
Coastal Collier County, and Mainland Monroe County. A tropical
Storm Warning also remains in effect for all of South Florida.
As Eta continues toward the area, the aforementioned expanding
wind field will lead to an overall increase in low-level vertical
wind shear and storm relative helicities across southern Florida,
which will coincide with abundant/rich tropical moisture. These
environmental factors will support an increasing tornado risk,
with the greatest threat expected today through Monday morning.
The Storm Prediction Center has placed all of southern Florida in
a Marginal Risk of Severe Thunderstorms (for tornados in
particular). - Weinman
Tuesday...
Tropical Storm ETA is forecast by NHC to slowly down over the
Southeastern Gulf of Mexico. This will keep south Florida in a
south to southeast steering flow along with the deep tropical
moisture in place. With anomalously high moisture still intact,
showers and isolated thunderstorms will be possible within a
conditionally unstable environment. This will pose a flooding rain
threat on Tuesday over South Florida, as poorly drained areas
with high antecedent rainfall totals will be most vulnerable to
flooding.
Long Term...
Wednesday through Sunday
Much uncertainty in the forecast remains beyond Tuesday, mainly
owing to disparate model solutions regarding the forecast track of
Tropical Storm Eta. The GFS shows a storm that meanders for
several days in the southeastern Gulf of Mexico, as the system is
encompassed in a quiescent flow regime with no dominant steering
mechanism. Meanwhile the ECMWF shows a weakening storm that
eventually phases with a mid-latitude originating short-wave
trough, pulling the system northward into the Florida panhandle.
11/8 00Z HWRF/HMON reveal solutions indicative of a northward
movement as well, with both displaying varying
intensities/specific tracks. Though there is higher confidence
that the system will propagate westward and away from South
Florida, a reasonable worst-case scenario would be a slower,
meandering track in the southeastern Gulf of Mexico. This could
cause a continuation of low-level convergence on the eastern
periphery of the system, resulting in lingering showers and
thunderstorms. A flooding rainfall threat may persist if this were
to occur, especially for the Gulf coast metro region. Beyond
Wednesday, it is more likely that rainfall chances will temper
across South Florida as drier easterly flow filters into the
region. Forecast PoPs are in the 30-40s across South Florida, with
a gradual decreasing trend through the end of the extended
forecast period.
Marine...
Tropical storm Eta currently over Central Cuba and is forecast by
the National Hurricane Center to move northward into the Florida
Straits today and the Florida Keys tonight. This will bring in
tropical storm conditions to South Florida waters today into
tonight with even the Possibility of hurricane force gusts to the
waters of Miami-Dade and the Gulf waters of South Florida.
Therefore, a Tropical Storm Warning remains in effect for all of
South Florida waters with a Hurricane Watch in effect for Miami-
Dade County waters and Gulf waters of South Florida.
Aviation...
Conditions will gradually deteriorate across the TAF sites, as
Tropical Storm Eta nears the region. MVFR conditions will become
more prevalent around 12-15Z, with increasing SHRA/TSRA and CIGs
from 010-025. Sporadic bouts of IFR/LIFR are possible and will be
handled with TEMPO groups. Winds generally E/ENE with sustained
speeds from 30-35 kts w/ gusts 50-55kts. Hurricane force gusts are
possible. Low-level wind shear is a concern, primarily btwn
020-080 beginning the latter part of the forecast period (~03Z).
Beach Forecast...
High risk of rip currents will remain in place across the Atlantic
coast beaches through the middle of the week as a strong east to
northeasterly wind flow continues during this time frame. As
Tropical Storm Eta approaches the region, the surf will begin to
increase as well, therefore a High Surf Advisory is in effect
through Monday night for all of the Atlantic Coast Beaches.
Hydrology...
Rainfall amounts of 1 to 3 inches has already fallen on Saturday
over the east coast metro areas from the showers and thunderstorms,
except Broward and southern Palm Beach Counties where 3 to 5
inches have fallen.
The PWAT values are forecast to remain in the 2.2 to 2.6 inch
range today into early this week over south Florida which are at
or above the maximum PWAT values of 2.2 inches for this time of
year. The grounds are still saturated from the late October rains
and from the rainfall that fell over the eastern areas of South
Florida on Saturday. Therefore, it will not take much rainfall to
cause flooding over the region. At this time, it looks like the
rainfall totals of 6 to 12 inches are possible over the east
coast metro areas tapering down to 3 to 6 inches for the western
areas with locally higher amounts where showers and thunderstorms
train through Tuesday. Therefore, the Flood Watch remain in effect
for all of South Florida.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 80 76 82 76 / 100 100 90 70
Fort Lauderdale 80 77 83 78 / 100 100 90 70
Miami 79 76 83 78 / 100 100 90 70
Naples 80 73 83 76 / 90 90 90 60
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Tuesday evening for FLZ063-066>075-168-
172>174.
Hurricane Watch for FLZ069-073>075-172>174.
Tropical Storm Warning for FLZ063-066>075-168-172>174.
Storm Surge Watch for FLZ069-075-173-174.
High Rip Current Risk through Wednesday evening for FLZ168-172-
173.
High Surf Advisory until 7 AM EST Tuesday for FLZ168-172-173.
AM...Hurricane Watch for AMZ630-651-671.
Tropical Storm Warning for AMZ610-630-650-651-670-671.
GM...Hurricane Watch for GMZ656-657-676.
Tropical Storm Warning for GMZ656-657-676.
&&
Aviation...55/CWCHazardous weather outlook, Nov 8, 5:29 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
529 AM EST Sun Nov 8 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
082230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
529 AM EST Sun Nov 8 2020
...TROPICAL STORM WARNINGS IN EFFECT FOR ALL OF SOUTH FLORIDA...
...HURRICANE WATCHES IN EFFECT FOR PORTIONS OF SOUTH FLORIDA...
...STORM SURGE WATCHES IN EFFECT FOR PORTIONS OF SOUTH FLORIDA...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
See weather.gov/srh/tropical?office=mfl#hti
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
See weather.gov/srh/tropical?office=mfl#hti
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early next week.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Nov 8, 2:58 AM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Miami FL
258 AM EST Sun Nov 8 2020
FLZ067-068-071-072-168-172-080845-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
258 AM EST Sun Nov 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 345 AM EST...
* At 258 AM EST, National Weather Service meteorologists were
tracking a gusty shower over Lauderdale-By-The-Sea, moving west at
25 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach, Davie,
Plantation, Sunrise, Boca Raton, Deerfield Beach, Tamarac, Margate,
Lighthouse Point, Lauderdale-By-The-Sea, Lauderhill, Weston,
Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes and
Dania Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2635 8002 2606 8006 2611 8041 2640 8032
TIME...MOT...LOC 0758Z 103DEG 24KT 2620 8006
Weinman
Special weather statement, Nov 8, 3:48 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Miami FL
348 AM EST Sun Nov 8 2020
FLZ067-068-071-072-168-172-080930-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
348 AM EST Sun Nov 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND PALM BEACH
COUNTIES UNTIL 430 AM EST...
* At 348 AM EST, National Weather Service meteorologists were
tracking a strong thunderstorm over Ocean Ridge, moving west at 45
mph.
* Wind gusts up to 50 mph and funnel clouds possible with this storm.
* Locations impacted include...
West Palm Beach, Boca Raton, Deerfield Beach, Boynton Beach, Delray
Beach, Wellington, Lake Worth, Belle Glade, Palm Beach, South Bay,
Highland Beach, Ocean Ridge, Lake Harbor, Coconut Creek,
Greenacres, Royal Palm Beach, Parkland, Palm Springs, Lantana and
Atlantis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2671 8002 2632 8004 2633 8088 2674 8088
TIME...MOT...LOC 0848Z 095DEG 40KT 2648 8003
Frye
Special weather statement, Nov 8, 5:56 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Miami FL
556 AM EST Sun Nov 8 2020
FLZ067-068-071>074-168-172-173-081145-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
556 AM EST Sun Nov 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE...BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES UNTIL 645 AM EST...
* At 556 AM EST, National Weather Service meteorologists were
tracking gusty showers along a line extending from near Boca Raton
to 6 miles east of Hallandale. Movement was west at 45 mph.
* Winds in excess of 45 mph and funnel clouds possible with these
showers.
* Locations impacted include...
Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral
Springs, Pompano Beach, Davie, Miami Beach, Plantation, Sunrise,
Boca Raton, Deerfield Beach, Delray Beach, Tamarac, Margate,
Lighthouse Point, Lauderdale-By-The-Sea, Surfside and Highland
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2646 8003 2585 8004 2586 8056 2645 8053
TIME...MOT...LOC 1056Z 080DEG 40KT 2635 8000 2596 8001
Weinman
Local storm report, Nov 8, 7:01 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
701 AM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM NON-TSTM WND GST 4 W PEMBROKE PINES 26.02N 80.40W
11/08/2020 M50 MPH BROWARD FL MESONET
CWOP STATION FW1651 PEMBROKE PINES RECORDED
A WIND GUST OF 50MPH ASSOCIATED WITH A
QUICK-MOVING BAND OF SHOWERS.
&&
SHLocal storm report, Nov 8, 8:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
800 AM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM NON-TSTM WND GST 3 ENE DANIA BEACH 26.08N 80.10W
11/08/2020 M51 MPH AMZ651 FL BUOY
BUOY PEGF1 2 NE DANIA BEACH RECORDED A WIND
GUST OF 51MPH ASSOCIATED WITH A QUICK-MOVING
BAND OF SHOWERS.
&&
SHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924917, 924914, 924907, 924906, 924908, 924903, 924904, 924905, 930131, 924909, 930132, 930129, 930130, 930133, 924919, 930127, 930128, 924962.